Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Completely continuous composition operators

Authors: Joseph A. Cima and Alec Matheson
Journal: Trans. Amer. Math. Soc. 344 (1994), 849-856
MSC: Primary 47B38; Secondary 47B07
MathSciNet review: 1257642
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A composition operator $ {T_b}f = f \circ b$ is completely continuous on $ {H^1}$ if and only if $ \vert b\vert < 1$ a.e. If the adjoint operator $ T_b^\ast$ is completely continuous on VMOA, then $ {T_b}$ is completely continuous on $ {H^1}$. Examples are given to show that the converse fails in general. Two results are given concerning the relationship between the complete continuity of an operator and of its adjoint in the presence of certain separability conditions on the underlying Banach space.

References [Enhancements On Off] (What's this?)

  • [B] Stefan Banach, Opérations linéaires, Chelsea, New York, 1932.
  • [B1] J. Bourgain, A characterization of non-Dunford-Pettis operators on $ {L^1}$, Israel J. Math. 37 (1980), 48-53. MR 599301 (82k:47047b)
  • [B2] -, Dunford-Pettis operators on $ {L^1}$ and the Radon-Nikodym property, Israel J. Math. 37 (1980), 48-53. MR 599301 (82k:47047b)
  • [Co] J. Conway, A course in functional analysis, Springer-Verlag, New York, 1985. MR 768926 (86h:46001)
  • [Di] J. Diestel, A survey of results related to the Dunford-Pettis property, Contemp. Math. 2 (1980), 15-60. MR 621850 (82i:46023)
  • [D] -, Sequences and series in Banach spaces, Springer-Verlag, New York, 1984. MR 737004 (85i:46020)
  • [Dor] L. Dor, On sequences spanning a complex $ {l_1}$ space, Proc. Amer. Math. Soc. 47 (1975), 515-516. MR 0358308 (50:10774)
  • [DP] N. Dunford and J. T. Schwartz, Linear operators, part I, Wiley-Interscience, New York, 1958. MR 1009162 (90g:47001a)
  • [Ro1] H. P. Rosenthal, A characterization of Banach spaces containing $ {l_1}$, Proc. Nat. Acad. Sci. U.S.A. 71 (1974), 2411-2413. MR 0358307 (50:10773)
  • [Ro2] -, Point-wise compact subsets of the first Baire class, Amer. J. Math. 99 (1977), 803-831. MR 0438113 (55:11032)
  • [Sa1] D. Sarason, Composition operators as integral operators, Analysis and Partial Differential Equations, Marcel Dekker, New York, 1990. MR 1044808 (92a:47040)
  • [Sa2] -, Weak compactness of holomorphic composition operators, Lecture Notes in Math., vol. 1511, Springer-Verlag, Berlin, 1990.
  • [Sh1] J. H. Shapiro, Compact composition operators on spaces of boundary-regular holomorphic functions, Proc. Amer. Math. Soc. 100 (1987), 49-57. MR 883400 (88c:47059)
  • [Sh2] -, The essential norm of a composition operator, Ann. of Math. 125 (1987), 375-404. MR 881273 (88c:47058)
  • [SS] J. H. Shapiro and C. Sundberg, Compact composition operators on $ {L^1}$, Proc. Amer. Math. Soc. 108 (1990), 443-449. MR 994787 (90d:47035)
  • [ST] J. H. Shapiro and P. D. Taylor, Compact, nuclear, and Hilbert-Schmidt composition operators on $ {H^2}$, Indiana Univ. Math. J. 23 (1973), 471-496. MR 0326472 (48:4816)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47B38, 47B07

Retrieve articles in all journals with MSC: 47B38, 47B07

Additional Information

Keywords: Composition operator, completely continuous operator
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society